Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 18, NWS El Paso, TX

October 31, 20204 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Oct 31, 2020, 5:34 PM MDT for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Nov 1, 2020, 12:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2020, 5:34 PM MDT (23:34 UTC)
In effect from
Nov 1, 2020, 12:00 AM MDT
Expired
Nov 1, 2020, 11:00 AM MST
In force
12 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 54 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS74 KEPZ 312334
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
534 PM MDT Sat Oct 31 2020

NMZ404-407-411-TXZ418-420-422-010745-
/O.NEW.KEPZ.WI.Y.0018.201101T0600Z-201101T1800Z/
Southwest Desert/Lower Gila River Valley-
Southwest Desert/Mimbres Basin-
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Southern Hudspeth Highlands-
Including the cities of Lordsburg, Red Rock, Virden, Deming, 
Columbus, Las Cruces, Vado, Sunland Park, Downtown El Paso, 
West El Paso, Upper Valley, Hueco Tanks, Loma Linda, 
and Sierra Blanca
534 PM MDT Sat Oct 31 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT MDT TONIGHT TO 11 AM MST
SUNDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...West Slope Areas within the advisory area.

* WHEN...From midnight MDT tonight to 11 AM MST Sunday.

* ADDITIONAL DETAILS...The strongest winds will likely occur
  during the pre-dawn hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Brown
1 follow-up statement
882 
WWUS74 KEPZ 010548
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
1148 PM MDT Sat Oct 31 2020

NMZ404-407-411-TXZ418-420-422-011800-
/O.CON.KEPZ.WI.Y.0018.201101T0600Z-201101T1800Z/
Southwest Desert/Lower Gila River Valley-
Southwest Desert/Mimbres Basin-
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Southern Hudspeth Highlands-
Including the cities of Lordsburg, Red Rock, Virden, Deming, 
Columbus, Las Cruces, Vado, Sunland Park, Downtown El Paso, 
West El Paso, Upper Valley, Hueco Tanks, Loma Linda, 
and Sierra Blanca
1148 PM MDT Sat Oct 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...West Slope Areas within the advisory area.

* WHEN...From midnight MDT tonight to 11 AM MST Sunday.

* ADDITIONAL DETAILS...The strongest winds will likely occur
  during the pre-dawn hours. Areas near the Lordsburg Playa could
  see blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Brown

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Oct 31, 5:12 PM MDT, 22 minutes earlier.

Area forecast discussion, Oct 31, 5:12 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
512 PM MDT Sat Oct 31 2020

.AVIATION...00Z TAF CYCLE
VFR conditions expected with BKN250. A cold front will arrive this
evening switching winds to an E'LY direction. The switching is
expected to happen between 02 and 04z. Winds are not expected to
be strong with the switch for TAF sites, but LLWS will be possible
while winds around 1000-2000 feet AGL increase to around 35
knots. Winds will become a bit breezier by late morning tomorrow.

&&

Brown

.PREV DISCUSSION...145 PM MDT Sat Oct 31 2020...

.SYNOPSIS...
Calm and warm weather today with partly cloudy skies. Tonight
around midnight, a dry backdoor coldfront will approach the area.
Windy conditions will exist for some areas, especially west
slopes of higher terrain, this morning. Winds will calm down
tomorrow afternoon, and temperatures will be a few degrees below
normal. easterly winds will persist through mid week, meaning
temperatures should remain near or a few degrees below normal.
Temperatures will warm to 5 to 10 degrees below normal mid week,
but could drop back down to normal by the end of next week with
some possible cloud cover moving in. There is a chance for rain
next weekend, but confidence is low due to the chance landing on
days 7-9.

&&
ED

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Looks like a very pleasant Halloween night across the borderland,
with mild overnight temperatures and light winds. Skies will
continue to be partly cloudy as high clouds pass overhead under a
full moon.

Winds will begins to shift to the east after midnight as a dry cold
front into the area. This airmass is shallow and will do little to
change temperatures, however winds will be quite gusty in the early
morning hours as the boundary accelerates. Wind gusts up to 45 mph
will be possible along the west slopes and mountain gaps in El Paso
and Hudspeth Counties. Portions of Dona Ana and Luna Counties will
also see gusty winds develop by sunrise. At the moment, it looks
like the strongest flow will remain aloft about 1,000-2,000 feet
above the surface. Therefore, decided to hold off any wind advisory
headlines as gusty conditions will likely be limited to high terrain
and west slopes overnight.

Gusty east winds will continue into Sunday morning across the I-10
corridor, around 15 to 25 mph near Deming and Lordsburg.
Temperatures behind the cold front will be slightly cooler on
Sunday, with a 5 to 10 degree cooling dropping lowland highs back to
around 70 degrees. Dry and partly cloudy weather will continue as
the upper ridge lingers.

&&

.LONG TERM....Monday through Sunday..
As we move into this week, a weak upper level low spins over
southern CA while a deeper trough resides over the eastern Great
Lakes region. In between is a ridge centered over NM/CO. At the
surface, a colder and heavier air mass remains directly to our
east. With warmer temperatures to our west, the gradient will keep
our winds easterly through mid week. Due to this, temperatures
will remain near or a few degrees below normal for Monday and
Tuesday. Winds should be calm and skies mostly clear, making the
beginning of next week pleasant.

Tuesday afternoon, the closed low over southern CA begins to open
up and becomes absorbed into the flow by Wednesday. The open wave
tracks over central NM Wednesday mid day. Winds will try to turn
westerly at the surface, but remain light. Mixing heights look to
rise to around 650mb, however the winds aloft are from 30kts to
40kts at most. The westerly flow should allow temperatures to rise
back to 5 to 10 degrees above normal. A quick lived ridge builds
north and into the area from MX for Thursday, allowing
temperatures to rise a few more degrees. At this time, another low
spins off the south CA coast. Models start to diverge here (at
day 7), with the GFS bringing a tropical system into the southeast
portion of this low. This will advect some moisture ahead of a
pacific NW system that looks to drop down here next weekend. The
ECM keeps the low dry, but agrees on a deeper pacific NW system
dropping down. One thing to note is that the NHC's forecast does
keep a 70% chance of a depression forming next week in this area.

We will keep an eye on how models continue to handle next
weekend.

&&
ED

.FIRE WEATHER...
Dry weather is expected to continue throughout next week with fire
danger remaining low. A dry cold front arrives Sunday morning,
turning winds to the east and causing gusty conditions along the
international border. Wind gusts of 30 to 40 mph are possible Sunday
morning along west slopes and mountain ridgelines, decreasing into
the afternoon. Temperatures will be slightly cooler, though still
near climate normals for early November.

Another warming trend will occur this week, pushing temperatures
back to around 10 degrees above normal by next Thursday. Winds will
be weaker the rest of the week with light east flow. Minimum
relative humidity generally 20-30% each afternoon with good
overnight recoveries. Smoke ventilation will be Poor to Fair as
mixing heights barely reach 4,000 feet in the afternoons.

&&

30-Dennhardt

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 51  71  45  73 /   0   0   0   0
Sierra Blanca           47  66  39  70 /   0   0   0   0
Las Cruces              45  70  40  71 /   0   0   0   0
Alamogordo              44  70  39  70 /   0   0   0   0
Cloudcroft              31  52  30  53 /   0   0   0   0
Truth or Consequences   45  70  44  70 /   0   0   0   0
Silver City             47  65  43  67 /   0   0   0   0
Deming                  46  71  40  72 /   0   0   0   0
Lordsburg               48  71  45  72 /   0   0   0   0
West El Paso Metro      53  71  48  72 /   0   0   0   0
Dell City               43  69  36  71 /   0   0   0   0
Fort Hancock            49  75  41  76 /   0   0   0   0
Loma Linda              48  63  43  66 /   0   0   0   0
Fabens                  51  72  43  74 /   0   0   0   0
Santa Teresa            47  70  40  71 /   0   0   0   0
White Sands HQ          48  69  44  70 /   0   0   0   0
Jornada Range           41  68  40  68 /   0   0   0   0
Hatch                   40  70  39  71 /   0   0   0   0
Columbus                48  71  43  72 /   0   0   0   0
Orogrande               46  69  40  70 /   0   0   0   0
Mayhill                 34  58  34  65 /   0   0   0   0
Mescalero               33  62  31  63 /   0   0   0   0
Timberon                34  59  31  60 /   0   0   0   0
Winston                 33  63  32  65 /   0   0   0   0
Hillsboro               37  68  36  69 /   0   0   0   0
Spaceport               38  68  39  68 /   0   0   0   0
Lake Roberts            37  68  36  70 /   0   0   0   0
Hurley                  42  67  38  68 /   0   0   0   0
Cliff                   45  74  42  75 /   0   0   0   0
Mule Creek              45  70  44  71 /   0   0   0   0
Faywood                 46  67  41  68 /   0   0   0   0
Animas                  45  73  41  74 /   0   0   0   0
Hachita                 45  70  39  72 /   0   0   0   0
Antelope Wells          46  73  40  74 /   0   0   0   0
Cloverdale              50  70  44  70 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

30-Dennhardt/31/34
Hazardous weather outlook, Oct 31, 3:11 AM MDT, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
311 AM MDT Sat Oct 31 2020

NMZ401>417-TXZ418>424-010915-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
311 AM MDT Sat Oct 31 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, gusty winds to 45 mph are possible along the western
slopes of area mountains due to the passage of a backdoor cold
front. Otherwise, no hazardous weather is expected at through the
rest of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Crespo

Nearby

Wind Advisories in New Mexico, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.